Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 25, 2021, 5:49 PM EDT for Grainger County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 5:49 PM EDT (21:49 UTC)
- Expired
- Aug 25, 2021, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.25 in
- Wind
- 50
County Grainger County, TN
The radar
The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198
WWUS84 KMRX 252149
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
549 PM EDT Wed Aug 25 2021
TNZ038-252230-
Grainger TN-
549 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern
Grainger County through 630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 8349 3622 8359 3631 8368 3633 8368
3634 8367 3633 8366 3634 8364 3637 8359
3636 8357 3637 8356 3635 8353 3636 8353
3636 8352 3637 8351 3636 8350 3638 8350
3638 8348
TIME...MOT...LOC 2148Z 155DEG 6KT 3628 8357
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
GaruckasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:04 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 25, 3:04 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 304 PM EDT Wed Aug 25 2021 .SHORT TERM...(Today through Thursday)... Key Messages: 1. Scattered showers and thunderstorms today and Thursday with a few strong/severe storms possible, capable of producing damaging winds and large hail. 2. Patchy/widespread fog tonight, some dense fog possible in the river valleys. Discussion: A broad 596dm anticyclone continues to dominate over the central CONUS this afternoon with a weak shortwave working through the mean flow on the northern periphery across the Upper OH Valley into the Great Lakes. With that, convection has been slow to develop over the southern Appalachians given ample subsidence, yet convective temps are finally being exceeded over the plateau/mountains where CI has commenced. Weak mean cloud layer flow (generally nely < 10kts) suggests some propagation out of the higher terrain is possible today, perhaps enhanced along any outflow boundaries that intrude through the valley amongst a very unstable airmass later in the afternoon/evening. Thus, did favor chance pops for the higher elevations, slight chances in the valley. Tonight am expecting skies to sct out with loss of heating allowing for good radiational cooling, which should lead to patchy fog in the river valleys, as well as for locales that experience rainfall through this evening. As for Thursday, much the same as today however with slightly more shra/tsra coverage as the upper ridge weakens favoring gradual height falls and thus less inhibition. That being said, temperatures look to be a few degrees cooler (still above normal with heat indices nearing 100) given earlier cu formation, which could delay CI a bit, as well as reduce peak diurnal instability. As for hazards each day, convective mode favors pulse thunderstorms given weak flow amidst deeply unstable columns, thus would expect the potential for damaging downburst winds and large hail, as well as brief heavy rainfall. CDG .LONG TERM...(Thursday night through Wednesday)... Key Messages: 1. Hot with mainly afternoon/evening isolated to scattered showers and thunderstorms expected Friday through the weekend. 2. Increased shower/thunderstorm coverage possible later in the period but forecast uncertainty rises. Discussion: We start the period under an upper ridge with its center off the Carolina coast. This ridge will build westward early in the period before beginning to weaken/shift southeast by Sunday. We will see hot and humid conditions with isolated to scattered showers and thunderstorms mainly in the afternoon/evening hours each day Friday through the weekend. For the Monday through Wednesday period things get more complicated, as models show an upper trough moving across the Great Lakes into the Northeast which suppresses the ridge and allows a weak cold front to sag toward and possibly into our area. Meanwhile models indicate a possible tropical system could impact the western Gulf region and the track of this potential system is not agreed upon and is still highly uncertain. Despite the uncertainty on how all of this will play out, it does appear that there will be an increase in coverage of showers/storms for the Monday through Wednesday period, with Tuesday looking to be the day that warrants the highest PoPs for now. With the increased cloud cover and precipitation, daytime temperatures are expected to be a bit lower during these latter periods as well. LW && .AVIATION... 18Z TAF DISCUSSION. Mostly low VFR cu expected through the rest of the day with perhaps some diurnal shra/tsra at TYS and TRI which was featured via tempo. Otherwise, low cu will erode overnight with ample radiational cooling conditions to prompt patchy fog in the valleys. HREF probabilities of MVFR were modest thus included such at all sites by mid morning, with IFR/LIFR possible at TRI. On Thursday another day of diurnal convection with fair wx cu to prevail amidst light sly/vrb winds. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 71 91 71 / 10 40 20 20 10 Knoxville McGhee Tyson Airport, TN 71 92 71 91 71 / 20 40 20 20 10 Oak Ridge, TN 71 91 70 91 70 / 10 40 30 30 10 Tri Cities Airport, TN 68 91 67 90 67 / 30 50 20 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 25, 11:00 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1100 AM EDT Wed Aug 25 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261500- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 1100 AM EDT Wed Aug 25 2021 /1000 AM CDT Wed Aug 25 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are forecast today, a few of which could be strong to severe with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 25, 5:01 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
501 PM EDT Wed Aug 25 2021
TNZ038-070-252145-
Jefferson TN-Grainger TN-
501 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern
Jefferson and southwestern Grainger Counties through 545 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Market, or near Jefferson City, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jefferson City, New Market, Blaine and Joppa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3627 8365 3611 8346 3604 8352 3608 8371
3610 8371 3608 8367 3611 8369 3611 8370
3612 8369 3614 8372 3616 8373 3617 8372
3618 8373
TIME...MOT...LOC 2101Z 125DEG 12KT 3609 8355
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Aug 25, 5:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
508 PM EDT Wed Aug 25 2021
TNZ069-252200-
Knox TN-
508 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of central Knox County
through 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Halls, Maloneyville and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3599 8402 3613 8392 3606 8374 3592 8383
TIME...MOT...LOC 2108Z 303DEG 2KT 3601 8389
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaruckasLocal storm report, Aug 25, 5:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 4 SSE KARNS 35.92N 84.09W
08/25/2021 KNOX TN BROADCAST MEDIA
HIGH WATER ON NORTH PETERS ROAD IN
KNOXVILLE.
&&
GARUCKASLocal storm report, Aug 25, 5:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN 2 NE KNOXVILLE 36.00N 83.92W
08/25/2021 M2.00 INCH KNOX TN BROADCAST MEDIA
2 INCHES OF RAIN IN 45 MINUTES AT WBIR
STUDIOS IN NORTH KNOXVILLE.
&&
GARUCKASLocal storm report, Aug 25, 5:22 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 1 S KARNS 35.95N 84.12W
08/25/2021 KNOX TN BROADCAST MEDIA
HIGH WATER WITH STALLED VEHICLES ON
MIDDLEBROOK PIKE.
&&
GARUCKASSpecial weather statement, Aug 25, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
549 PM EDT Wed Aug 25 2021
TNZ038-252230-
Grainger TN-
549 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern
Grainger County through 630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 8349 3622 8359 3631 8368 3633 8368
3634 8367 3633 8366 3634 8364 3637 8359
3636 8357 3637 8356 3635 8353 3636 8353
3636 8352 3637 8351 3636 8350 3638 8350
3638 8348
TIME...MOT...LOC 2148Z 155DEG 6KT 3628 8357
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GaruckasThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:18 PM EDT | Special Weather Statement | MRX | Carter | 42 min |
| Aug 25, 2:52 PM EDT | Special Weather Statement | MRX | Morgan | 38 min |
| Aug 25, 3:20 PM EDT | Special Weather Statement | MRX | Sevier | 40 min |
| Aug 25, 3:46 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Aug 25, 4:02 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Aug 25, 4:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Aug 25, 4:07 PM EDT | Special Weather Statement | MRX | Johnson | 38 min |
| Aug 25, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 47 min |
| Aug 25, 4:20 PM EDT | Areal Flood Advisory | MRX | Johnson | 3 hr |
| Aug 25, 4:21 PM EDT | Special Weather Statement | MRX | Knox | 24 min |
| Aug 25, 4:32 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 22 min |
| Aug 25, 4:49 PM EDT | Flash Flood Warning | MRX | Knox, Loudon | 3 hr |
| Aug 25, 5:01 PM EDT | Special Weather Statement | MRX | Grainger | 44 min |
| Aug 25, 5:08 PM EDT | Special Weather Statement | MRX | Knox | 52 min |
| Aug 25, 5:22 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 3 hr |
| Aug 25, 5:26 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 25, 5:31 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 25, 5:38 PM EDT | Areal Flood Advisory | MRX | Grainger, Jefferson, Knox, Sevier, Union | 3 hr |
| Aug 25, 5:53 PM EDT | Special Weather Statement | MRX | Sullivan | 52 min |
| Aug 25, 6:23 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen | 37 min |
| Aug 25, 6:27 PM EDT | Special Weather Statement | MRX | Greene | 33 min |
| Aug 25, 6:30 PM EDT | Special Weather Statement | MRX | Sullivan | 45 min |
| Aug 25, 6:33 PM EDT | Special Weather Statement | MRX | McMinn | 27 min |
| Aug 25, 6:38 PM EDT | Special Weather Statement | MRX | Union | 37 min |
| Aug 25, 6:41 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 34 min |
| Aug 25, 6:54 PM EDT | Areal Flood Advisory | MRX | Greene, Hamblen, Hawkins | 3 hr |
| Aug 25, 6:54 PM EDT | Special Weather Statement | MRX | Washington | 51 min |
| Aug 25, 7:01 PM EDT | Areal Flood Advisory | MRX | McMinn | 3 hr |
| Aug 25, 7:03 PM EDT | Areal Flood Advisory | MRX | Claiborne, Grainger, Union | 3 hr |
| Aug 25, 7:05 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 25, 7:29 PM EDT | Special Weather Statement | MRX | Hawkins | 46 min |
| Aug 25, 7:50 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 70 min |
| Aug 25, 6:57 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 48 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.